Alert archive / Iowa / River Flood Watches in 2021
River Flood Watch 8, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood watch at Aug 29, 2021, 3:51 AM CDT for Allamakee County, Iowa. It took effect at Aug 30, 2021, 5:30 AM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2021, 3:51 AM CDT (08:51 UTC)
- In effect from
- Aug 30, 2021, 5:30 AM CDT
- Expired
- Aug 29, 2021, 2:20 PM CDT
- In force
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Allamakee County, IA
The radar
The La Crosse radar (KARX), 47 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Upper Iowa River at Dorchester (DCHI4). The gauge peaked at 14.04 ft at Aug 30, 2021, 10:00 AM CDT.
- Action stage
- 11 ft
- Minor stage
- 14 ft
- Moderate stage
- 17 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05388250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
549
WGUS63 KARX 290851
FFAARX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
351 AM CDT Sun Aug 29 2021
...The National Weather Service in La Crosse WI has issued a Flood
Watch for the following rivers in Iowa...
Upper Iowa River at Dorchester Hwy 76 affecting Allamakee County.
For the Upper Iowa River...including Dorchester Hwy 76...flooding is
possible.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued this afternoon at 1200 PM CDT.
&&
IAZ011-291700-
/O.NEW.KARX.FL.A.0008.210830T1030Z-210831T1500Z/
/DCHI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
351 AM CDT Sun Aug 29 2021
The National Weather Service in La Crosse has issued a
* Flood Watch for
the Upper Iowa River at Dorchester Hwy 76.
* From late tonight to late Tuesday morning.
* At 2:00 AM CDT Sunday the stage was 11.3 feet.
* Flood stage is 14.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached Monday morning.
* Impact...At 14.0 feet, Lowland agricultural areas begin to flood.
* Impact...At 15.0 feet, Significant agricultural flooding begins.
&&
LAT...LON 4350 9125 4343 9123 4339 9152 4334 9161
4341 9161
$$
DTJ2 follow-up statements
083
WGUS63 KARX 291424
FFAARX
Flood Watch
National Weather Service La Crosse WI
924 AM CDT Sun Aug 29 2021
...The Flood Watch continues for the following rivers in Iowa...
Upper Iowa River at Dorchester Hwy 76 affecting Allamakee County.
For the Upper Iowa River...including Decorah, Bluffton, Dorchester
Hwy 76...flooding is possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are in the watch area, remain alert to possible flooding.
Additional river and weather information is available at
www.weather.gov/lacrosse.
&&
IAZ011-292230-
/O.CON.KARX.FL.A.0008.210830T1030Z-210831T1500Z/
/DCHI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
924 AM CDT Sun Aug 29 2021
The Flood Watch continues for
the Upper Iowa River at Dorchester Hwy 76.
* From late tonight to late Tuesday morning.
* At 8:00 AM CDT Sunday the stage was 11.8 feet.
* Flood stage is 14.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached tomorrow evening.
* Impact...At 14.0 feet, Lowland agricultural areas begin to flood.
&&
LAT...LON 4350 9125 4343 9123 4339 9152 4334 9161
4341 9161
$$
ARX024
WGUS63 KARX 291920
FFAARX
Flood Watch
National Weather Service La Crosse WI
220 PM CDT Sun Aug 29 2021
...The Flood Watch is replaced with a River Flood Warning for the
following rivers in Iowa...
Upper Iowa River at Dorchester Hwy 76 affecting Allamakee County.
IAZ011-292030-
/O.CAN.KARX.FL.A.0008.210830T1030Z-210829T1920Z/
/DCHI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
220 PM CDT Sun Aug 29 2021
The Flood Watch is cancelled for
the Upper Iowa River at Dorchester Hwy 76
and has been replaced with a Flood Warning.
* At 1:00 PM CDT Sunday the stage was 12.3 feet.
* Flood stage is 14.0 feet.
* Forecast...Flood stage may be reached tomorrow morning.
&&
LAT...LON 4350 9125 4343 9123 4339 9152 4334 9161
4341 9161
$$
ARXWhat forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood watch went out at Aug 29, 2:09 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 29, 2:09 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 209 AM CDT Sun Aug 29 2021 .SHORT TERM...(Today and tonight) Issued at 200 AM CDT Sun Aug 29 2021 Early morning water vapor satellite imagery highlights the 500mb trough over the Dakotas and line of convection from Minnesota into northwest Iowa and eastern Nebraska. In addition, Hurricane Ida is heading toward Louisiana. The latest surface analysis had the main area of surface low pressure northwest of KMSP with a cold front through western MN. A weak boundary was noted across southern MN...south of KRST and KONA, but north of KFKA and KLSE. Showers and thunderstorms area progressing through the region with the main area entering our northern counties and extending through southwest MN into northwest Iowa. There was an uptick in convection to the east with strong moisture transport. Also, convection moving through the chimney area has sent out a boundary. South of this boundary, MLCAPE was still around 2000-2500 J/kg. i Deep layer shear was 30 to 40kt. The strongest shear of 50 to 60 kts resides west of the convection. Downdraft CAPE still ranges from 800 to 1100J/kg. Forecast hodographs show helicity values of 120 to 180m2/s2. Forecast soundings show some mid level drier air. The low level jet is currently 25 to 30kts locally with 30 to 45kts farther west where the convection is located. Overnight, the low level jet continues to increase to 35 to 45kts through the overnight hours. The increase in the low level jet is trying to race the more organized convection to the northeast with the line farther south continuing to push through. Precipitable water values along the front are progged to be around 2 to 2.25 inches and this gets pushed southward today through 00z. Cloud tops have been warming and lightning has dropped off. Was concerned earlier with the environment, to monitor for stronger segments within the line and bowing structures with the instability it can tap and shear that is available to work with. So far, most of the local wind gusts have been 20 to 35 mph. Some of the rainfall rates in northern Iowa were 1 inch per hour and will be moving into our areal flood warning early this morning, however the weakening trend in the radar echoes is welcome. Will walk this storm system out of our area today as the potent trough over Minnesota continues to sweep east across the Upper Great Lakes today. The cold front appears to push south of the area by 18Z- 21Z. Rainfall should be ending with drier westerly flow. By 18Z...the 10-12 deg C dewpoints are over our southern counties...stalling and getting pushed south by 00z. The CAMs generally bring the showers and thunderstorms through with some weakening and decrease in coverage. The HopWRF has similar trends and has additional convection south of the forecast area this afternoon. Northwest winds 10 to 15 mph this afternoon decrease to light and variable tonight with surface high pressure over the region. Highs Saturday were in the upper 70s and 80s most location with around 90 in the south. Today, we are looking for highs near to above normal in the 70s to lower 80s. .LONG TERM...(Monday through Saturday) Issued at 200 AM CDT Sun Aug 29 2021 Less humid! Still dry on Monday with highs in the 70s. With surface high pressure over the region may see some patchy fog Monday/Tuesday morning. Tuesday through Wednesday night, a mid level ridge builds over the Plains as tropical remnants track into the Tennessee and Ohio River Valleys. The pattern is drier and less humid with seasonable temperatures in the 70s for highs and upper 40s and 50s for lows. Thursday into Friday night, the ridge breaks down with a front passing through and a chance for showers and thunderstorms. High pressure builds in Saturday with a change for showers. && .HYDROLOGY... Issued at 200 AM CDT Sun Aug 29 2021 Through 3pm some of the higher rainfall totals that came in were 8.74 inches at Elma in Howard county, 7.58 inches at St. Ansgar in Mitchell County, and 6.5 inches 2NE Lansing in Mower County. We continue to see flood warnings on the Black River, Turkey River, Cedar River, Kickapoo River are watching the Yellow River. Hourly rainfall rates with the most recent obs have been .1 to .8" and as long as the line remains progressive, the river should be able to handle this. .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1030 PM CDT Sat Aug 28 2021 Cigs: mostly VFR bkn cigs through the night, but potential for a few hour window of MVFR around cold front slated to move through near 12z. Then, looking at SKC/SCT conditions for the afternoon/night. WX/vsby: line of storms have developed along cold front to the west, with other storms going up north of the TAF sites on the edge of the low level moisture transport. A few meso models suggest the line will hold together as it reaches KRST, with weakening trend as it nears KLSE. Will follow these trends and add more timing for a shra/ts chances. Any thunderstorm could produce enhanced wind gusts and heavy rain. Winds: southerly through the night, swinging west/northwest toward 12z as the cold front moves through. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION....Rieck HYDROLOGY...Zapotocny
Hazardous weather outlook, Aug 28, 2:32 PM CDT, 13 hours 19 minutes before
Hazardous Weather Outlook...CORRECTION National Weather Service La Crosse WI 232 PM CDT Sat Aug 28 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 232 PM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected tonight, perhaps becoming more numerous from late evening on. Besides the threat for downpours, stronger storms could pose a risk for strong to damaging winds. Additional rainfall could slow the fall of high water...or in some cases cause more flooding. Remain alert for road closures due to ongoing flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Thursday and Friday, however it is too early to determine if they will be severe. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected, but if stronger storms move into the area, we might need some reports. Rainfall reports and flooding impact is also useful. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea nofwd
In the hours before
Special weather statement, Aug 28, 11:28 PM CDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1128 PM CDT Sat Aug 28 2021
MNZ086-087-094-290600-
Olmsted MN-Dodge MN-Mower MN-
1128 PM CDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of western Olmsted,
Mower and Dodge Counties through 100 AM CDT...
At 1127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cleveland to near Pemberton to 6 miles
southwest of Elmore. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Hayfield around 1245 AM CDT.
Other locations impacted by these storms include Eden, County Roads
3 And 108, Highway 57 And 570th Street, County Roads 6 And 15, Salem
Corners, Hidden Meadows R V Park, Rock Dell, Brookside Campground
and County Roads 5 And 6.
This includes Interstate 90 in Minnesota between mile markers 175
and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4420 9304 4419 9255 4384 9253 4350 9266
4350 9305
TIME...MOT...LOC 0427Z 272DEG 34KT 4438 9387 4395 9385 4343 9417
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RieckThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:20 PM CDT | River Flood Warning | ARX | Allamakee | 31 hr |
Nearby
River Flood Watches in Iowa, 2021Every river flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.